Winter Storm, Vilas
- When
- March 1, 8:00 AM CST to March 2, 11:00 AM CST
- Where
- Vilas forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.053, -89.515 (the zone’s center; the record gives no point)
Strong low pressure moved from the southern Plains through Iowa and into Wisconsin. The storm produced heavy snow, freezing precipitation and thunderstorms as it passed through Wisconsin.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Strong low pressure moved from the southern Plains through Iowa and into Wisconsin. The storm produced heavy snow, freezing precipitation and thunderstorms as it passed through Wisconsin. Extreme northeast Wisconsin had the heaviest snowfall and strong east winds. Snow totals there ranged from 7 to 12 inches in most locations. Central Wisconsin received as much as a quarter of an inch of freezing rain before the precipitation changed to snow. Areas around Green Bay experienced a 3-hour period of heavy sleet and snow accompanied by lightning and thunder.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Mar 1, 4:15 AM CST, 3 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 415 AM CST THU MAR 1 2007 .SHORT TERM...TDA/TNGT/FRI. NOT MUCH HAS CHANGED SINCE YDA. HIGH CONFIDENCE IN WARNING ACRS N-C AND FAR NE WI. SITN FARTHER S STILL UP FOR GRABS. ALL THAT STANDS BTWN E-C WI AND 15 INCHES OF WET CEMEMT-LIKE SNOW DRIVEN BY 50 MPH WINDS IS 1-2 C DEGREES IN THE 825-775 MB LAYER. THE 00Z NAM/GFS WERE SIMILAR IN THEIR TEMP PROFILES...THEN THE 06Z GFS TRENDED COLDER AND THE 06Z NAM A BIT WARMER. WE ARE JUST LOOKING AT SUCH SMALL DIFFERENCES THAT THEY ARE ON THE EDGE OF WHAT THE MODELS CAN BE EXPECTED TO RESOLVE...HENCE THE DIFFERENCES FROM RUN TO RUN DESPITE GOOD CONSISTENCY WITH SYNOPTIC FEATURES. WL GO WITH HEADLINES UNCHANGED FM PREV FCST. AREAS SE OF GRB MIGHT BE ABLE TO BE DOWNGRADED...BUT WITH TSTMS AT RFD THIS PAST HR I JUST CAN/T SEE DOWNGRADING NOW. ONCE IT BECOMES CLR WHAT THE MORNING CONVECTION DOES...IT MAY BE POSSIBLE TO BACK THE THE SE AND POSSIBLY THE FAR SRN PART OF THE FCST AREA DOWN LATER THIS MORNING. FIRST PCPN BAND WEAKENING OVER NRN WI. NOW A LULL IN THE PCPN BUT WITH SOME DEVELOPMENT BACK OVER W-C WI...AND THE CONVECTION ACRS NRN IL. THINK WE/LL HAVE BANDS OF PCPN TDA. MODELS REALLY KEY ON CONVECTION AT THE EDGE OF MID-LVL DRY SLOT FOR THIS AFTN. VV/S AND PCPN RATES JUST ABOUT GO OFF THE CHARTS ARND 00Z. WORKED THE DETAILS INTO THE GRIDS AS BEST AS POSSIBLE. BOTTOM LINE IS THAT CHGS FM PREV FCST WERE SMALL. .LONG TERM...FRIDAY NIGHT THROUGH NEXT WEDNESDAY FOR FRIDAY NIGHT...UPPER LOW SLOWLY PUSHES TO THE NORTHEAST OF THE AREA. WEAK DISTURBANCES ROTATING AROUND THE UPPER LOW WILL CONTINUE TO BRING LIKELY CHANCES FOR LIGHT SNOW. ACCUMULATIONS OF AN INCH OR TWO IS EXPECTED OVER THE NORTH WITH LIGHTER AMOUNTS SOUTH OF HIGHWAY 29. UPPER LOW WILL CONTINUE TO PULL AWAY FROM THE AREA SATURDAY. LOW LEVEL LAPSE RATES AND MOISTURE SUPPORT A CONTINUING CHANCE OF SNOW SHOWERS...WITH THE HIGHEST CHANCES OVER THE EAST CLOSER TO THE UPPER LOW. HIGH PRESSURE BUILDS INTO THE REGION SATURDAY NIGHT...ALTHOUGH A FEW LINGERING FLURRIES ARE POSSIBLE OVER THE NORTH EARLY IN THE PERIOD. LITTLE CHANGES MADE TO THE REMAINDER OF THE FORECAST PERIOD. MAX/MIN TEMPERATURES LOOKED REASONABLE WITH ONLY MINOR CHANGES MADE FOR COORDINATION PURPOSES. && .GRB WATCHES/WARNINGS/ADVISORIES... WINTER STORM WARNING UNTIL 6 AM FRIDAY WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074- && SKOWRONSKI/ECKBERG WEATHER.GOV/GREENBAY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 530 AM CST THU MAR 1 2007 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-021200- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE- LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR- MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA- WINNEBAGO-CALUMET-MANITOWOC- 530 AM CST THU MAR 1 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT A MAJOR WINTER STORM WILL AFFECT THE AREA TODAY AND TONIGHT. BE SURE TO MONITOR THE LATEST FORECASTS AND STATEMENTS ON THE STORM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... THE NATIONAL WEATHER SERVICE IN GREEN BAY APPRECIATES ANY SNOWFALL REPORTS YOU CAN PROVIDE. LMZ521-522-541>543-564-021200- THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-THE ADJOINING WISCONSIN WATERS OF LAKE MICHIGAN OUT TO MID-LAKE- 530 AM CST THU MAR 1 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WATERS OF CENTRAL AND SOUTHERN GREEN BAY...AND LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO SHEBOYGAN. .DAY ONE...TODAY AND TONIGHT GALE WARNINGS ARE IN EFFECT DUE TO STRONG EAST WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY CONDITIONS HAZARDOUS TO SMALL CRAFT WILL CONTINUE THROUGH SATURDAY. SKOWRONSKI/ECKBERG WEATHER.GOV/GREENBAY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREEN BAY WI 620 AM CST THU MAR 1 2007 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-011600- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE- LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR- MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA- WINNEBAGO-CALUMET-MANITOWOC- INCLUDING EAGLE RIVER...RHINELANDER...CRANDON...CRIVITZ...TOMAHAWK... ANTIGO...STURGEON BAY...WAUSAU...WISCONSIN RAPIDS...STEVENS POINT... APPLETON...GREEN BAY...ALGOMA...WAUTOMA...OSHKOSH...CHILTON AND TWO RIVERS 620 AM CST THU MAR 1 2007 ...MAJOR WINTER STORM EXPECTED TO AFFECT THE AREA TODAY AND TONIGHT... A MAJOR SNOWSTORM WILL AFFECT THE REGION TODAY AND TONIGHT. THE STORM WILL BRING HEAVY SNOW TO NORTH-CENTRAL AND FAR NORTHEAST WISCONSIN. A TOTAL SNOWFALL OF 10 TO 16 INCHES IS EXPECTED NORTH OF A LINE FROM WAUSAU...TO MARINETTE...TO FISH CREEK. MIXED PRECIPITATION WILL RESULT IN LOWER TOTALS FARTHER SOUTH. THE INITIAL BAND OF SNOW WITH THE STORM HAD SHIFTED INTO UPPER MICHIGAN. THAT RESULTED IN A LULL IN THE SNOW. MAINLY FLURRIES AND PATCHY FREEZING DRIZZLE WERE OCCURRING ACROSS THE AREA AT DAYBREAK. A COUPLE MORE BANDS OF PRECIPITATION SURGING OUT AHEAD OF THE MAIN STORM SYSTEM WILL MOVE ACROSS THE AREA DURING THE DAY. THAT WILL RESULT IN FAIRLY HEAVY PRECIPITATION AT TIMES AND VERY LIGHT PRECIPITATION AT OTHERS. THE SIGNIFICANT PRECIPITATION SHOULD BE MAINLY SNOW THIS MORNING...BUT WILL BECOME A MIX OF SNOW AND SLEET IN EAST-CENTRAL WISCONSIN THIS AFTERNOON. A BAND OF VERY HEAVY PRECIPITATION...PROBABLY ACCOMPANIED BY THUNDER AND LIGHTNING...WILL DEVELOP OVER SOUTHWEST WISCONSIN THIS AFTERNOON AND THEN SURGE NORTHEAST ACROSS THE AREA LATE THIS AFTERNOON AND TONIGHT. THE MIXED PRECIPITATION IS EXPECTED TO CHANGE BACK TO SNOW AS THE BAND MOVES ACROSS THE REGION. TRAVEL CONDITIONS WILL DETERIORATE VERY RAPIDLY AS THE BAND MOVES ACROSS THE REGION. THE BAND WILL PROBABLY AFFECT AREAS FROM HIGHWAY 29 SOUTHWARD DURING THE AFTERNOON RUSH HOUR. AREAS FARTHER NORTH WILL BE AFFECTED DURING THE EARLY EVENING. CONDITIONS WILL START TO SLOWLY IMPROVE IN CENTRAL AND EAST-CENTRAL WISCONSIN DURING THE EVENING. SNOW IS EXPECTED TO CONTINUE ACROSS THE NORTH THROUGH THE NIGHT. THE SNOW FROM THIS STORM WILL BE WET AND HEAVY. THAT WILL MAKE SHOVELING AND PLOWING DIFFICULT. USE EXTRA CAUTION WHEN SHOVELING OR SNOW BLOWING. IF YOU HAVE A HEALTH CONDITION THAT PREVENTS STRENUOUS ACTIVITY...HAVE SOMEONE ELSE DO THE SNOW REMOVAL IF POSSIBLE. BE SURE TO MONITOR LATER STATEMENTS ON THIS POTENTIALLY DANGEROUS WEATHER SITUATION. SKOWRONSKI/ECKBERG WEATHER.GOV/GREENBAY
The national radar mosaic for the moment the first event began.
16 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2007Every state in 2007This day in weather historyWarnings in Wisconsin, March 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 19172, 19173, 19174, 19175, 19176, 19177, 19178, 19179, 19180, 19181, 19183, 19184, 19185, 19187, 19188, 19189.